INTRODUCTION: Cases of death are reported due to medical use of propofol, whereas deaths due to recreational purpose are unusual. CASE REPORT: A 26-year-old Caucasian man, physician trainee in anesthesiology, was referred to an intensive care unit. The man was found unconscious in his bed with a butterfly-needle canalized into the vein of the left forearm and connected to an empty syringe. Transferred to the local hospital, the patient was monitored, and EKG showed typical Brugada features in V1-V3. Profound hypotension and metabolic acidosis were registered. Half an hour after admission, the patient developed prolonged QT interval, idioventricular rhythm, and ventricular fibrillation. Strong positive reaction for tumor necrosis factor alpha in cardiac myocytes and a diffuse apoptotic process in the heart specimens were observed. The multiple needle marks on the hands and forearms, and the propofol concentration in the hair examined (0.73 microg/g), led us to believe that the young man was a long-term propofol abuser. DISCUSSION: Development of the EKG pattern of ST-segment elevation in leads V1-V3 may be the first indicator of electrical instability and high risk for imminent sudden death. Whether this finding applies to other patients poisoned with propofol is unclear, but the association of sudden death and the acquired EKG pattern has been observed in other disease states. CONCLUSION: This article describes a fatal propofol-related death case because of recreational purpose; the EKG pattern, the cardiac morphology, and the expression of tumor necrosis factor alpha and apoptosis in cardiac tissue specimens are discussed to elucidate the mechanism of death.
Scheda prodotto non validato
Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo
|Titolo:||Brugada-like EKG pattern and myocardial effects in a chronic propofol abuser.|
|Data di pubblicazione:||2009|
|Appare nelle tipologie:||03.1 Articolo su rivista|